Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 87, NWS Nashville, TN

June 21, 1998Clay County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 21, 1998, 2:13 AM CDT for Clay County, Overton County, Pickett County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 2:13 AM CDT (07:13 UTC)
Expired
Jun 21, 1998, 4:15 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Clay County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 116 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1573 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 210714
FFWBNA
TNC027-087-111-133-137-210915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
213 AM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE
  JACKSON COUNTY IN MIDDLE TENNESSEE
  MACON COUNTY IN MIDDLE TENNESSEE
  OVERTON COUNTY IN MIDDLE TENNESSEE
  PICKETT COUNTY IN EASTERN TENNESSEE

* UNTIL 415 AM CDT

* AT 208 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED
  AREA MOVING EAST AT 20 MPH. RADAR ESTIMATES OF 1 TO 1.5 INCHES
  OF RAIN HAVE LIKELY OCCURRED OVER THE WARNED AREA SINCE 1230 AM
  CDT AND AN ADDITIONAL ONE INCH OF RAIN IS LIKELY THROUGH 3 AM
  CDT ESPECIALLY NEAR CELINA... NORTH SPRINGS AND BYRDSTOWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

WSS/JBW

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER
COVERS THE ROADWAY. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 7:43 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 7:43 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT FRI JUN 19 1998

SVR TSTM WORKING THROUGH SOUTHERN WILSON AND NORTHERN RUTHERFORD.
TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN RUXTHERFORD AND
REISSUED A SEVERE TSTM WARNING FOR SOUTHERN WILSON.

MAY WANT TO UPDATE 1ST PERIOD OF ZFP FOR THIS ACTIVITY.

OTHERWISE FORECAST ON TRACK..

BOYD
01

In the hours before

Local storm report, Jun 20, 9:28 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
928 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM                              TN   1 INCH HAIL
06/20/98   MAURY                          SPOTTER REPORTED HAIL THE
                                          SIZE OF QUARTERS ALONG
                                          INTERSTATE 65 AT MILE
                                          MARKER 39 IN EASTERN MAURY
                                          COUNTY.

0630 PM                              TN   WIND DAMAGE
06/20/98   ROBERTSON                      TREES DOWN ON GREER RD IN
                                          SE PART OF COUNTY.

0657 PM    HENDERSONVILLE            TN   WIND DAMAGE
06/20/98   SUMNER                         HENDERSONVILLE PD REPORTED

                                          NUMEROUS TREES...POWER
                                          LINES DOWN AND HOMES
                                          DAMAGED IN THE CITY OF
                                          HENDERSONVILLE.

0700 PM                              TN   98 MPH TSTM GUST
06/20/98   DAVIDSON                       CONTROL TOWER AT METRO
                                          AIRPORT (BNA) REPORTED 85
                                          KNOT GUSTS ON ANENOMETER.
                                          ROTATING WALL CLOUD ALSO
                                          OBSERVED BY TOWER
                                          PERSONNEL.

0700 PM                              TN   WIND DAMAGE
06/20/98   WILSON                         PUBLIC REPORTED NUMEROUS
                                          TREES DOWN IN WEST WILSON
                                          COUNTY.

0720 PM                              TN   WIND DAMAGE
06/20/98   WILSON                         TREES DOWN BLOCKING A LANE
                                          ON I40 BETWEEN 109 AND MT
                                          JULIET. REPORTED BY OFF
                                          DUTY WCM.

0745 PM                              TN   TORNADO
06/20/98   RUTHERFORD                     SPOTTER REPORTED WALL
                                          CLOUD AND FUNNEL CLOUD
                                          NEAR LAVERGNE. FUNNEL
                                          CLOUD RETREATED INTO
                                          CLOUDS.

BOYD
Local storm report, Jun 20, 9:28 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
928 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM                              TN   1 INCH HAIL
06/20/98   MAURY                          SPOTTER REPORTED HAIL THE
                                          SIZE OF QUARTERS ALONG
                                          INTERSTATE 65 AT MILE
                                          MARKER 39 IN EASTERN MAURY
                                          COUNTY.

0630 PM                              TN   WIND DAMAGE
06/20/98   ROBERTSON                      TREES DOWN ON GREER RD IN
                                          SE PART OF COUNTY.

0657 PM    HENDERSONVILLE            TN   WIND DAMAGE
06/20/98   SUMNER                         HENDERSONVILLE PD REPORTED

                                          NUMEROUS TREES...POWER
                                          LINES DOWN AND HOMES
                                          DAMAGED IN THE CITY OF
                                          HENDERSONVILLE.

0700 PM                              TN   98 MPH TSTM GUST
06/20/98   DAVIDSON                       CONTROL TOWER AT METRO
                                          AIRPORT (BNA) REPORTED 85
                                          KNOT GUSTS ON ANENOMETER.
                                          ROTATING WALL CLOUD ALSO
                                          OBSERVED BY TOWER
                                          PERSONNEL.

0700 PM                              TN   WIND DAMAGE
06/20/98   WILSON                         PUBLIC REPORTED NUMEROUS
                                          TREES DOWN IN WEST WILSON
                                          COUNTY.

0720 PM                              TN   WIND DAMAGE
06/20/98   WILSON                         TREES DOWN BLOCKING A LANE
                                          ON I40 BETWEEN 109 AND MT
                                          JULIET. REPORTED BY OFF
                                          DUTY WCM.

0745 PM                              TN   TORNADO
06/20/98   RUTHERFORD                     SPOTTER REPORTED WALL
                                          CLOUD AND FUNNEL CLOUD
                                          NEAR LAVERGNE. FUNNEL
                                          CLOUD RETREATED INTO
                                          CLOUDS.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:14 PM CDTTornado WarningOHXRutherford51 min
Jun 20, 7:34 PM CDTSevere Thunderstorm WarningOHXWilson31 min
Jun 21, 2:13 AM CDTFlash Flood WarningOHXJackson, Macon2 hr
Jun 21, 6:30 AM CDTSevere Thunderstorm WarningOHXSumner55 min
Jun 21, 7:30 AM CDTFlash Flood WarningOHXClay, Overton, Pickett3 hr
Jun 21, 7:30 AM CDTFlash Flood WarningOHXJackson, Macon, Sumner3 hr
Jun 21, 8:39 AM CDTFlash Flood WarningOHXPutnam, Smith, Trousdale, Wilson3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.